Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 193, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 28, 2021, 7:57 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 28, 2021, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greeley County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2510 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted.
122 WUUS53 KGID 290057 SVRGID NEC077-175-290145- /O.NEW.KGID.SV.W.0193.210829T0057Z-210829T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 757 PM CDT Sat Aug 28 2021 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Greeley County in central Nebraska... Valley County in central Nebraska... * Until 845 PM CDT. * At 757 PM CDT, severe thunderstorms were located along a line extending from 7 miles northeast of Spalding to Weissert, moving southeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ord, Greeley, Spalding, Scotia, Arcadia, North Loup, Elyria and Fort Hartsuff State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829 TIME...MOT...LOC 0057Z 305DEG 38KT 4179 9830 4149 9944 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Wesely
3 follow-up statements
081 WWUS53 KGID 290110 SVSGID Severe Weather Statement National Weather Service Hastings NE 810 PM CDT Sat Aug 28 2021 NEC077-175-290145- /O.CON.KGID.SV.W.0193.000000T0000Z-210829T0145Z/ Greeley NE-Valley NE- 810 PM CDT Sat Aug 28 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR GREELEY AND VALLEY COUNTIES... At 809 PM CDT, severe thunderstorms were located along a line extending from 8 miles northeast of Spalding to near Weissert, moving southeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ord, Greeley, Spalding, Scotia, Arcadia, North Loup, Elyria and Fort Hartsuff State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829 TIME...MOT...LOC 0109Z 301DEG 32KT 4176 9821 4151 9941 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Wesely
783 WWUS53 KGID 290131 SVSGID Severe Weather Statement National Weather Service Hastings NE 831 PM CDT Sat Aug 28 2021 NEC077-175-290145- /O.CON.KGID.SV.W.0193.000000T0000Z-210829T0145Z/ Greeley NE-Valley NE- 831 PM CDT Sat Aug 28 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR GREELEY AND VALLEY COUNTIES... At 830 PM CDT, severe thunderstorms were located along a line extending from 8 miles southwest of North Loup to near Burwell, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Ord, Greeley, Spalding, Scotia, Arcadia, North Loup, Elyria and Fort Hartsuff State Park. Through 845 PM CDT, the main threat for hail will focus within northern Valley County, while strong winds will remain a threat across more of the Warning area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829 TIME...MOT...LOC 0130Z 266DEG 17KT 4143 9891 4172 9917 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Pfannkuch
236
WWUS53 KGID 290145
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
845 PM CDT Sat Aug 28 2021
NEC077-175-290155-
/O.EXP.KGID.SV.W.0193.000000T0000Z-210829T0145Z/
Greeley NE-Valley NE-
845 PM CDT Sat Aug 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR GREELEY AND VALLEY COUNTIES
HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.
LAT...LON 4149 9829 4139 9921 4174 9921 4174 9829
TIME...MOT...LOC 0145Z 305DEG 38KT 4134 9875 4163 9901
$$
PfannkuchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:42 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 28, 6:42 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 642 PM CDT Sat Aug 28 2021 .DISCUSSION...(This evening through Saturday) Issued at 212 PM CDT Sat Aug 28 2021 Late This Afternoon Into Tonight... The big story will be the threat for strong to severe thunderstorms later this evening into tonight. Forecast models are in pretty good agreement that our forecast area should remain dry through at least 6 pm. Thunderstorms are likely to develop between 5-6 pm just northwest of our forecast area and then slide into our northwestern zones (Ord to Gothenburg) between 6-8 pm. Storms will be slower to reach our Tri-Cities with possible arrival time primarily between 9 pm and midnight. There is good model agreement in the late afternoon/early evening thunderstorm development. The questions reside more in the coverage and intensity of these thunderstorms. The 12Z NAM NEST continues to be the most aggressive in both coverage and intensity with the formation of a convective line that surges south with outflow boundaries bringing possibly severe winds. The HRRR and 12Z NAM indicate more scattered convection that could be strong at the onset, but then quickly decreases in coverage and intensity. The 12Z HRW NSSL and 12Z HRW ARW both are similar to the 12Z NAM NEST indicating that the convection should be rather widespread across the forecast area by late evening. Our official forecast follows more closely in-line with the wetter NAM and HRW models. Regarding the severe weather potential, the greatest threat for severe weather will be early on during the first several hours after thunderstorm development primarily between 6-11 pm across our northwestern zones. The wind threat seems to be the biggest threat although there could be a brief window for severe hail in that first 1-3 hours. Eventually, the belief is that these storms should merge into a line that could produce severe winds in the 60-70 mph range until the gust front gets too far ahead of the line and then it will just turn into a possibly heavy rain event for some areas during the late night hours. Will have to watch out for flooding if storms start training over the same areas, which is a possibility. Sunday Into Sunday Night... This should be the best day of the bunch with cooler temperatures behind the cold front holding highs down into the upper 70s to around 80 over Nebraska, to lower 80s over north central Kansas. There could be a few remaining showers/thunderstorms across our southeastern zones in the morning, but after these exit the area, odds are that most areas should be dry through the rest of the day. We will then see some return flow and a low level jet that could result in additional thunderstorms late Sunday night with northeastern zones being most favored. Monday Into Monday Night... We will start the warmup with decent southerly flow and highs back into the lower and middle 80s Nebraska zones to the upper 80s and around 90 over north central Kansas. The big thing to watch out for will be the chance for additional warm air advection nocturnal thunderstorms Monday night mainly across our eastern zones, although they may even set up east of our forecast area. We are already in a SPC marginal risk outlook for Monday. Tuesday and Wednesday... We will see an upper level ridge build across the western high plains and thus this period stands the best chance at being dry as well as warmer. Highs should be back to at least around 90 by Wednesday and probably well into the 90s over northern Kansas. Thursday Through Saturday... The upper level ridge should still be the dominate weather feature on Thursday, but there is a slight chance that thunderstorms could make it into our northwest zones by late day. Thursday should still be hot with a lot of folks around 90 or better. That next upper trough could start to influence our forecast area a little bit more by Friday and Saturday with cooling temperatures and increasing chances for thunderstorms. .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday) Issued at 212 PM CDT Sat Aug 28 2021 The big concern as noted above will center around the chance for strong to severe thunderstorms late this evening. The soonest that we could see thunderstorms at our TAF sites would probably be 8 or 9 PM, but likely it will be later than that. The wind will be gusty out of the south until the front comes through with the thunderstorms. Strong to severe thunderstorm winds can not be ruled out this evening and we'll need to keep an eye out for how the thunderstorms develop and track later this evening. Behind the front and thunderstorms, the winds will become northerly. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 624 PM CDT Sat Aug 28 2021 VFR conditions expected to continue for the next few hours as a line of thunderstorms continues to develop to the northwest and eventually propagates across both terminals. This front will likely bring at least MVFR VSBYS with -TSRAs...and possibly some MVFR CIGS as well, but confidence of CIGS is lower. Winds should diminish ahead of the front before becoming northwesterly and gusting to near 20 KTS through much of the overnight hours. Conditions should begin to improve around daybreak Sunday...with VFR conditions returning around 29/12-13Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Rossi
Hazardous weather outlook, Aug 28, 3:47 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 347 PM CDT Sat Aug 28 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 292100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 347 PM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. This afternoon and early evening will feature one final round of heat index as high as 100 to 104 degrees, mainly within north central Kansas and also some Nebraska counties along and east of Highway 281. Late this afternoon into tonight, the vast majority of the outlook area is under either a Marginal or Slight Risk for severe storms, with the more-concerning Slight Risk area focused mainly northwest of a line from Beaver City, to Grand Island, to Genoa Nebraska. Thunderstorms are expected to move southeast into the outlook area mainly after 6 pm along an advancing cold front. Thunderstorms will then track southeast across the area during the late evening and overnight hours. The main threats with most severe storms will be damaging winds to around 60 MPH and hail to around ping pong ball size. However, if an organized, southward- surging complex manages to form, a greater damaging wind threat with speeds to at least 70 MPH could materialize. In addition, parts of the area could receive heavy rain of at least 1 to 3 inches, possibly causing mainly minor, short-term flooding issues. While rain amounts will surely vary widely across the outlook area as a whole, it currently appears that our Nebraska counties are most favored to see at least localized pockets of 2 inches or more. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Between Sunday morning and late Monday night, and also Wednesday night through Friday, there are off-and-on chances for thunderstorms within various parts of the outlook area. There will likely be some potential for strong to severe storms at times, but these threat details will be best assessed no more than one to two days in advance. At this time, counties mainly north and east of the Nebraska Tri Cities are under a Marginal Risk for severe storms at some point Monday into Monday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail, wind gusts over 50 MPH or possible localized flooding that might occur late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Special weather statement, Aug 28, 5:55 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
555 PM CDT Sat Aug 28 2021
NEZ060-072-282345-
Dawson NE-Gosper NE-
555 PM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of north central Gosper
and south central Dawson Counties through 645 PM CDT...
At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 19 miles southwest of Lexington, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson Lake.
This includes Interstate 80 between mile markers 226 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.
&&
LAT...LON 4087 9989 4070 9969 4055 9998 4070 9998
4070 10005
TIME...MOT...LOC 2255Z 221DEG 18KT 4061 10003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiSpecial weather statement, Aug 28, 7:45 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
745 PM CDT Sat Aug 28 2021
NEZ039-040-046-290130-
Valley NE-Greeley NE-Sherman NE-
745 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of Greeley, Valley and
northwestern Sherman Counties through 830 PM CDT...
At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartlett to near Comstock to near
Callaway. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spalding, Ord, Greeley, North Loup, and Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Nebraska.
&&
LAT...LON 4174 9829 4157 9829 4139 9878 4127 9920
4174 9921
TIME...MOT...LOC 0043Z 313DEG 25KT 4189 9849 4162 9926 4135 9997
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:45 PM CDT | Special Weather Statement | GID | Greeley, Valley | 45 min |
| Aug 28, 8:36 PM CDT | Special Weather Statement | GID | Howard, Merrick, Nance, Sherman | 24 min |
| Aug 28, 8:44 PM CDT | Special Weather Statement | GID | Greeley, Valley | 46 min |
| Aug 28, 9:02 PM CDT | Special Weather Statement | GID | Gosper | 28 min |
| Aug 28, 9:07 PM CDT | Special Weather Statement | GID | Buffalo, Dawson, Hall, Merrick | 38 min |
| Aug 28, 9:20 PM CDT | Special Weather Statement | GID | Polk | 25 min |
| Aug 28, 9:28 PM CDT | Special Weather Statement | GID | Furnas | 32 min |
| Aug 28, 9:38 PM CDT | Special Weather Statement | GID | Nance | 52 min |
| Aug 28, 10:24 PM CDT | Special Weather Statement | GID | Valley | 36 min |
| Aug 28, 10:37 PM CDT | Special Weather Statement | GID | Furnas | 38 min |
| Aug 28, 11:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| Aug 28, 11:45 PM CDT | Areal Flood Advisory | GID | Greeley, Valley | 6 hr |
| Aug 29, 1:02 AM CDT | Areal Flood Advisory | GID | Greeley, Howard, Merrick, Nance, Valley | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.